West Virginia, 2022Flash Flooding in West Virginia, August 15 to 16, 2022
August 15 to 16, 2022 · NWS RLX · 3 events in 2 counties and zones
A narrow band of heavy rain fell across the I-64 corridor during the early morning hours of August 15th. 33 inches of rain had fallen since the previous evening, with radar estimates ranging from 2 to 5 inches from Putnam to Fayette Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of heavy rain fell across the I-64 corridor during the early morning hours of August 15th. The Charleston airport reported 4.33 inches of rain had fallen since the previous evening, with radar estimates ranging from 2 to 5 inches from Putnam to Fayette Counties. This was the result of a weak boundary tracking along an upper level disturbance, with an axis of showers and storms that propagated slowly eastward overnight. The Campbells Creek area of Kanawha County observed significant damage from flash flooding, with damage costs extending close to one million dollars. Flash flooding was also observed in the Scrabble Creek area of Fayette County. The Governor of West Virginia declared a State of Emergency for Kanawha and Fayette Counties due to the flooding, and recovery and clean up efforts spanned weeks after the event occurred.
Another round of showers and storms transpired on the afternoon of August 16th, which once again caused high water issues within Fayette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 15, 1:01 AM EST, 59 minutes earlier.
Area forecast discussion, Aug 15, 1:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
201 AM EDT Mon Aug 15 2022
.SYNOPSIS...
Surface low pressure crosses tonight into Monday bringing
showers and isolated storms. Some isolated high water issues may
be possible heading into daybreak Monday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 200 AM Monday...
Banded rain showers are noted along an east to west line
crossing Charleston early this morning. A few of the showers are
producing rainfall between 1 to 2 inches. The area of rain will
likely persist overnight with a slow southward shift. Rain
showers will likely develop farther to the northeast across the
mountains toward Elkins during the morning hours as a trough
axis extends from the southwest.
As of 600 PM Sunday...
Dropped hourly temperatures a few degrees area wide as not as
warm as previously forecast. Otherwise, no changes necessary.
As of 122 PM Sunday...
For this afternoon and into the early evening, light to
moderate rainshowers with a few embedded thunderstorms will
continue to transit the area. While bulk shear is sitting at
30-35KTs, a combination of significant cloud cover and the
aforementioned rain will limit our ability to destabilize
surface parcels in a widespread fashion. Wouldn't be out of the
question for some breaks to sunshine to yield some locally
higher instability for a couple stronger storms with damaging
wind gusts and locally very heavy rain as the main threats.
A closed surface low over IL/IN at this hour will slowly drift east-
southeast this afternoon and tonight, becoming centered over SW VA
by daybreak Tuesday. At H300, a 60-80KT jet streak will occupy a
similar area providing forcing for ascent for precipitation amidst
precipitable water values between 1.4 and 1.6 inches and deep, but
weak conditionally unstable profiles. This should yield efficient
rainfall production in the zone of maximum forcing producing perhaps
1 to 2 inches of rainfall through Monday morning across a relatively
narrow swath across the southeastern half of the forecast area.
While 3/6hr flash flood guidance has recovered over the last several
days of mostly dry weather to 2/2.5 inches across much of this
region respectively, could see some localized high water issues
emerging by daybreak Monday if rates are sufficiently high. Given
the aforementioned recovery in soil conditions and in collaboration
with RNK, will continue to just highlight these area in the HWO.
During the day Monday some showers will linger in the morning, but
the stronger forcing for ascent will exit south shortly after
daybreak. As the surface warms into the mid to upper 70s Monday
afternoon, additional pop-up showers and storms will be possible.
Central guidance widespread PoPs over the mountains for Monday
afternoon did seem a little overdone, and have capped them at
scattered to numerous for now.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Sunday...
On Tuesday an upper-level disturbance continues to wobble over the
northeastern CONUS. Subsequently, this will provide our region with
a trough pattern that will support some active weather Tuesday
afternoon. Any residual precipitation will be shutting off from west
to east early Tuesday evening as Monday's surface low moves out of
our area. Temperatures are not forecasted to be as warm as we have
seen the previous weeks so CAPE values are looking to be minimal.
Any showers and thunderstorms that form will likely be more of a
garden variety.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 230 PM Sunday...
A low pressure that has been sitting over New England on Wednesday,
will finally lift off to the northeast on Thursday and by Friday
well into Canada. Wednesday through Friday will be seasonal with
temps in the upper 70s and lower 80s. 70s and 60s in the higher
elevations. Showers and storms are possible each afternoon.
Will have to watch Saturday and Sunday as another low forms over the
Great Lakes and tracks towards our region. At this time the models
are not in agreement over its placement. This could bring a return
of some unsettled weather over the weekend.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday...
LIFR and IFR conditions are expected across mountain locations
through morning, with IFR and MVFR elsewhere. VFR conditions
are expected briefly away from the mountains late morning
through the afternoon, however there is much uncertainty as a
mid level trough may limit improvement during the afternoon. The
mid level trough will support thunderstorm activity from HTS to
EKN south. MVFR or lower skies and visibilities redevelop later
this evening and overnight as low pressure depresses the
region. Light winds become variable up to 5 kt later this
morning as a trough axis stalls from eastern Kentucky to the
northeastern mountains of West Virginia.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Extent of low stratus and fog overnight
could vary from the forecast. Thunderstorm timing and placement
may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 08/15/22
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY L L L M M M M L M H H H
HTS CONSISTENCY M M M L L H H M M H H H
BKW CONSISTENCY H H L M M L M H H H M H
EKN CONSISTENCY M L L L L L M L M H H H
PKB CONSISTENCY H L L L L L L M H L M H
CKB CONSISTENCY M H L L L L M H M H H H
AFTER 06Z TUESDAY...
IFR fog possible Tuesday and Wednesday morning.
Brief IFR in thunderstorms on Tuesday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...LTC/JP
NEAR TERM...KH/JP/SL
SHORT TERM...KH/LTC
LONG TERM...KH/LTC
AVIATION...KH
Hazardous weather outlook, Aug 14, 12:38 PM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
138 PM EDT Sun Aug 14 2022
WVZ008-013>020-025>032-034-039-040-515>526-151745-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
138 PM EDT Sun Aug 14 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected to develop today and tonight.
A few stronger storms may produce locally heavy rainfall which could
cause water issues.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024-033-151745-
Dickenson-Buchanan-Mingo-McDowell-
138 PM EDT Sun Aug 14 2022
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected to develop today and tonight.
A few stronger storms may produce gusty wind and locally heavy
rainfall which could cause water issues.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-151745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood-
Pleasants-Tyler-
138 PM EDT Sun Aug 14 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern West Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 14, 8:50 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
950 PM EDT Sun Aug 14 2022
VAZ003-004-150230-
Dickenson VA-Buchanan VA-
950 PM EDT Sun Aug 14 2022
...Strong thunderstorms will impact portions of Dickenson and
southwestern Buchanan Counties through 1030 PM EDT...
At 950 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rockhouse to near Payne Gap. Movement was
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3735 8224 3723 8188
3712 8198 3713 8199 3712 8201 3708 8202
3705 8205 3704 8208 3705 8210 3704 8212
3704 8217 3699 8226 3700 8229 3696 8235
TIME...MOT...LOC 0150Z 299DEG 25KT 3734 8248 3711 8268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KredensorSpecial weather statement, Aug 14, 9:57 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1057 PM EDT Sun Aug 14 2022
OHZ086-WVZ007-014-150400-
Gallia OH-Mason WV-Putnam WV-
1057 PM EDT Sun Aug 14 2022
...Thunderstorms with heavy rain will impact portions of southern
Gallia, southwestern Mason and Putnam Counties through MIDNIGHT
EDT...
At 1055 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 12 miles west of Winfield, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft,
Gallopolis Ferry, Fraziers Bottom and Ashton.
This includes Interstate 64 in West Virginia between mile markers 36
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Turn around, don't drown!
&&
LAT...LON 3882 8229 3858 8175 3852 8175 3850 8173
3847 8172 3840 8190 3852 8212 3859 8222
3860 8226 3865 8236 3868 8236 3868 8241
3870 8245
TIME...MOT...LOC 0255Z 298DEG 14KT 3859 8209
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KredensorFlash Flood, Kanawha
- When
- August 15, 2:00 AM EST to 8:38 AM EST
- Where
- Kanawha County, 1.5 mi S of Marlaing Addition to 0.81 mi WNW of Wallace
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.398, -81.850
Campbells Creek was inundated with water just before sunrise. Several homes, roads, and vehicles were flooded in and around the town. Recovery efforts lasted weeks within the community.
High water was also observed along several roads near Charleston, including Goose Hollow Road, Letart Lane, Sugar Creek Drive, Sissonville Drive, Point Lick Drive, Garrison Avenue, Spring Street, Bullitt Street, and Greenbrier Street. In Cross Lanes, New Goff Mountain road was flooded for a period of time.
Flash Flood, Fayette
- When
- August 15, 3:45 AM EST to 6:00 AM EST
- Where
- Fayette County, 0.31 mi ESE of Montgomery to 1.07 mi SW of Cresent
- Cause
- Heavy Rain
- Property damage
- $9.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.178, -81.315
Water from an overflowing Smithers Creek spilled onto Cannelton Hollow Road in the town of Smithers. This resulted in extensive flooding of several homes and a few businesses located along Cannelton Hollow Road. Severe flooding was also observed in the Scrabble Creek area.
Flash Flood, Fayette
- When
- August 16, 3:45 PM EST to 5:47 PM EST
- Where
- Fayette County, 0.92 mi W of Fayetteville to 0.46 mi WSW of Fayetteville
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 38.048, -81.117
High water was observed in Fayetteville along West Maple Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, August 15 to 19, 20221 death · 1 injured · $30,000 · 9 events
- Tornadoes in North Dakota, August 15, 2022$285,000 · EF2 · 3 events
- Damaging Wind in Guam, August 15, 20221 death · 1 event
- Flash Flooding and Damaging Wind in Texas, August 15, 2022$100,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Colorado, August 15, 2022$45,000 · 1 in hail · 5 events
- Tornado in Texas, August 15, 2022$50,000 · EF0 · 1 event
- Flash Flood in Arizona, August 15 to 16, 2022$20,000 · 1 event
- Heat in Mississippi, August 15, 202215 events
- Heat in Louisiana, August 15 to 17, 202213 events
- Heat in Arkansas, August 15 to 16, 20229 events
- Heat in Texas, August 15 to 16, 20227 events
- Flash Flooding in Arizona, August 15 to 16, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045854, 1046340, 1046343.